Pennsylvania, 2008

Winter Storm in Pennsylvania, December 11 to 12, 2008

December 11 to 12, 2008 · NWS BGM · 2 events in 2 counties and zones

A low pressure system tracked from the Gulf of Mexico, the evening of the 10th, through the Carolinas on the 11th, to New England on the 12th. |This storm brought a variety of wintry precipitation to northeast Pennsylvania from the morning of the 11th to the morning of the 12th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system tracked from the Gulf of Mexico, the evening of the 10th, through the Carolinas on the 11th, to New England on the 12th. |This storm brought a variety of wintry precipitation to northeast Pennsylvania from the morning of the 11th to the morning of the 12th. A band of heavy snow developed across north central Pennsylvania where between 5 and 9 inches of snow fell in the western part of Bradford County. In addition, up to .75 inches of ice accumulated across eastern Bradford County and over the higher terrain of Susquehanna County. The weight of the ice brought down trees and power lines. The rest of northeast Pennsylvania saw around one quarter inch of ice with generally less than 1 inch of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 11, 6:39 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Dec 11, 6:39 AM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
639 AM EST THU DEC 11 2008

.SYNOPSIS...
A STORM SYSTEM MOVING UP THE EASTERN SEABOARD WILL BRING A WINTRY
MIX OF PRECIPITATION INTO NY AND PA. THIS STORM WILL BRING SLEET
AND FREEZING RAIN TO PORTIONS OF NORTHEASTERN PA, AND HEAVY SNOW
INTO INTERIOR NY STATE.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL SOME LIGHT PRECIP AND POSSIBLY SOME SPOTTY FZDZ TO DEAL WITH
EARLY THIS MORNING. THIS SHOULD BE SUPPRESSED SOON AS NEXT STORM
SYSTEM BEGINS TO OVERTAKE PA/MD.

WINTRY MIX WILL SPREAD INTO NE PA THIS MORNING, WITH SNOW BECOMING
STEADY INTO INTERIOR NYS BY EARLY AFTERNOON. WARMER AIR DRIVEN BY
IMPRESSIVE ADVECTION WILL BEGIN PUNCHING INTO PORTIONS OF THE
POCONOS AND LUZERNE/LACKAWANNA COUNTIES, ALLOWING A RAIN/FREEZING
RAIN MIX TO BEGIN.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
NAM ONCE AGAIN SUGGESTED NO PRECIP WHATSOEVER WOULD MAKE IT PAST
ITH THROUGH THIS EVENING. SEEING AS THIS LOOKS UNREALISTIC, WE
HAVE TOSSED THE MODEL ASIDE. GFS LOOKS GOOD, THOUGH A BIT TOO
WARM. EURO MAY BE A BIT AGGRESSIVE WITH OVERNIGHT QPF.

BEST OMEGA LIFT WILL COINCIDE WITH LARGE SNOW GROWTH REGION THIS
EVENING OVER INTERIOR NYS, AND THIS IS WHEN WE WILL SEE THE
HEAVIEST SNOW BANDS. GIVEN STRENGTH OF WARM/MOIST ADVECTION, HAVE
A HARD TIME BELIEVING WE WONT GET DECENT SNOWS ALL THE WAY INTO
THE CENTRAL SO TIER AND NORTHERN FINGER LAKES. WITH THIS IN MIND,
WE HAVE ISSUED A WINTER WX ADVISORY FOR PREVIOUSLY UNFLAGGED ZONES.

HAVE EXPANDED FZRA/RA/IP AREA A LITTLE NORTHWARD AND WESTWARD FROM
PREVIOUS FORECAST, AS IT APPEARS THE WARM/MOIST AIR WILL MAKE IT
TO THE TWIN TIERS REGION AND WELL INTO THE CATSKILLS. SOME AREAS
WE NEEDED TO CUT BACK ON SNOW TOTALS, BUT ALSO INCREASED THE ICING
POTENTIAL ACCORDINGLY.

FRIDAY...COLD AIR WILL POUR OVER LAKE ONTARIO DRIVEN BY WESTERLY
WINDS. THIS SHOULD KICK OFF LAKE EFFECT ONCE MORE, THOUGH THE
STRENGTH OF THE WINDS ALOFT ARE ADDING A LOT OF SHEAR.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
UPDATED EXTENDED FORECAST BASED ON EVENING GUIDANCE WHICH SHOWS
EASTERN US TROUGH LIFTING OUT TO BEGIN THE PERIOD...WITH LARGE
SCALE TROUGH DEVELOPING OVER THE WESTERN US FOR SUNDAY AND INTO
EARLY NEXT WEEK. OVERALL TREND IN THE MODEL GUIDANCE /WHICH IS IN
FAIRLY GOOD AGREEMENT/ HAS BEEN TO KEEP VORTEX OVER NORTHERN
CANADA A LITTLE CLOSER TO HUDSON BAY...AND MORE ABLE TO INFLUENCE
OUR WEATHER...ESPECIALLY BY THE MIDDLE OF NEXT WEEK. THE NET
RESULT IS A SHORTER WARMUP WITH MONDAY PERHAPS BEING THE ONLY DAY
WITH WELL ABOVE NORMAL TEMPERATURES.

THE PRIMARY WEATHER MAKER WILL BE A COLD FRONT THAT PASSES THROUGH
THE REGION ON TUESDAY WITH SHRA /AND PERHAPS A BRIEF MORNING
WINTERY MIX/. BEHIND THIS COLD FRONT A WEAK PIECE OF ENERGY
ROTATES OUT OF THE WESTERN US CUTOFF AND TEAMS UP WITH A SHORTWAVE
DIVING OUT OF CENTRAL CANADA TO SPAWN A WEAK LOW PRESSURE SYSTEM
SOUTH OF OUR AREA BRINGING WITH IT A CHANCE FOR LIGHT SNOW ON
WEDNESDAY.

TEMPERATURES WILL BEGIN THE PERIOD BELOW NORMAL WITH HIGHS ONLY IN
THE 20S ON SATURDAY. A QUICK WARMUP TO NEAR NORMAL TEMPERATURES
IS EXPECTED FOR SUNDAY...WITH HIGHS ON MONDAY PUSHING WELL INTO
THE 40S. BEHIND THE COLD FRONT FOR TUESDAY-WEDNESDAY...EXPECT
TEMPERATURES CLOSER TO SEASONAL NORMS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WIDELY VARIABLE CONDITIONS WITH IFR ELM/ITH...MVFR SYR/AVP AND VFR
RME/BGM. HOLE IN THE LOW LEVEL MOISTURE MAY ALLOW FOR SOME BRIEF
MORNING VFR CONDITIONS BEFORE IFR SETS BACK IN TOWARDS NOON.

AVP ALREADY SEEING PL WITH A QUICK TRANSITION TO FZRA EXPECTED
THIS MORNING...THEN A TRANSITION TO PLAIN RAIN BY LATE MORNING
WITH HEAVIER AFTERNOON PRECIP BRINGING IFR CONDITIONS /IN CIGS AND
VSBYS/.

OVER THE CNY SITES...EXPECT PRECIP TO MOVE FROM SOUTHEAST TO
NORTHWEST THIS AFTERNOON...REACHING BGM AROUND 19Z AND UP TO
SYR/RME AROUND 22Z. A PERIOD OF PL IS POSSIBLE AT BGM THIS EVENING
BEFORE PRECIPITATION GOES TO ALL SNOW AFTER ABOUT 01Z. EXPECT IFR
CONDITIONS AFTER SNOW ARRIVES WITH OCCASIONAL LIFR LIKELY AT ALL
SITES.

LATE TONIGHT...PRECIP WILL START TO TAPER OFF AT AVP WITH A
TRANSITION TO SHSN POSSIBLE...AND INDICATED BY A PROB30 GROUP.
CONDITIONS HERE WILL IMPROVE TO MVFR...WHILE CNY SITES WILL LIKELY
REMAIN IFR THROUGH THE END OF THE TAF PERIOD.

NORTHEAST WINDS 5-10 KTS WILL CONTINUE THROUGH THE DAY AND INTO
THE EVENING...BEFORE BECOMING MORE NORTHERLY OVERNIGHT.

OUTLOOK...

FRIDAY MORNING...MVFR/IFR SNOW TAPERS OFF FROM WEST TO EAST
DURING THE EARLY MORNING HOURS.

FRIDAY AFTERNOON-FRIDAY NIGHT...BECOMING VFR. CHC MVFR SHSN FOR
CNY SITES.

SATURDAY-SUNDAY...VFR.

MONDAY...CHC MVFR SHRA...ESP IN THE AFTERNOON FOR CNY SITES AS
COLD FRONT APPROACHES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR PAZ038>040-043-
     044-047-048-072.
NY...WINTER STORM WARNING UNTIL 10 AM EST FRIDAY FOR NYZ045-046-
     055>057-062.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST FRIDAY FOR NYZ009-
     015>018-022>025-036-037-044.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Dec 11, 3:41 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 AM EST THU DEC 11 2008

NYZ045-046-055>057-062-PAZ038>040-043-044-047-048-072-120845-
CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
341 AM EST THU DEC 11 2008

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044-120845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
341 AM EST THU DEC 11 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 11, 6:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
624 AM EST THU DEC 11 2008

NYZ056-057-062-PAZ038>040-043-044-047-048-072-111400-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...BINGHAMTON...WALTON...DELHI...
MONTICELLO...TOWANDA...SAYRE...MONTROSE...TUNKHANNOCK...
SCRANTON...WILKES-BARRE...HAZLETON...MILFORD...HONESDALE
624 AM EST THU DEC 11 2008

POCKETS OF SLEET AND LIGHT FREEZING RAIN ARE MOVING ACROSS THE
REGION THIS MORNING. THIS ACTIVITY WILL CONTINUE OFF AND ON
THROUGH 9 AM.

A WINTER STORM MOVING TOWARD OUR REGION WILL SPREAD ADDITIONAL SNOW,
SLEET, AND FREEZING RAIN TOWARD US BETWEEN 10 AM AND 1 PM.

BE AWARE THAT UNTREATED SURFACES MAY BE SLICK THIS MORNING. USE
CAUTION IF TRAVELING, AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION.

PADAVONA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Bradford

When
December 11, 8:00 AM EST to December 12, 9:00 AM EST
Where
Bradford forecast zone
Property damage
$25,000
Reported by
NWS Employee
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

Major icing occurred over the hills of eastern Bradford County with trees and power lines damaged. Heavy snow fell in the western part of the county with total snowfall accumulations reaching as high as 9 inches.

Winter Storm, Susquehanna

When
December 11, 8:00 AM EST to December 12, 9:00 AM EST
Where
Susquehanna forecast zone
Property damage
$25,000
Reported by
NWS Employee
Coordinates
41.821, -75.801 (the zone’s center; the record gives no point)

Significant ice accumulations occurred over the higher terrain of Susquehanna County bringing down trees and power lines. Hardest hit areas were around Little Meadows.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145127, 147912.